Texas, 2012Hail and Damaging Wind in Texas, October 18, 2012
October 18, 2012 · NWS BRO · 3 events in 1 county or zone
A weak front, late afternoon sea breeze, and upper level jet stream energy combined with record, widespread heat across the Rio Grande Valley to fire numerous dangerous thunderstorms across the Lower Valley during the late afternoon and evening. The record heat allowed the atmosphere to realize full potential instability and was triggered by the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front, late afternoon sea breeze, and upper level jet stream energy combined with record, widespread heat across the Rio Grande Valley to fire numerous dangerous thunderstorms across the Lower Valley during the late afternoon and evening. The record heat allowed the atmosphere to realize full potential instability and was triggered by the front. Damaging straight line winds and large hail occurred. Some areas received a welcome downpour which dropped more than an inch an in a few spots. A storm survey conducted on October 19th revealed significant roof damage to one mobile home in San Perlita, east of Raymondville, in Willacy County. Damage was found to be the result of damaging straight line winds, with wind speeds estimated between 70 and 80 mph, with additional damage from high winds noted near the San Perlita Independent School District complex.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 18, 12:57 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 18, 12:57 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
157 PM CDT THU OCT 18 2012
.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...VISIBLE SATELLITE
IMAGES AND MSAS SURFACE ANALYSIS INDICATE A WEAK COLD FRONT DRAPED
ACROSS THE COASTAL BEND AND OFFSHORE THE UPPER TEXAS COAST THIS
AFTERNOON. NOT MUCH IN THE WAY OF CONVECTION ALONG THE FRONTAL
BOUNDARY AND WHILE THE SURFACE INSTABILITIES HAVE INCREASED ACROSS
THE LOWER TX COAST...MOISTURE APPEARS LIMITED ACROSS THE RIO GRANDE
VALLEY EVEN WITH PRECIPITABLE WATER VALUES NEAR 1.7 INCHES. WILL
HAVE TO WAIT FOR THE FRONT TO MOVE SOUTHWARD TONIGHT FOR MOISTURE TO
POOL ACROSS THE AREA AND WILL NOT MENTION RAIN CHANCES UNTIL LATE
TONIGHT INTO FRIDAY FOR SOME LOW LEVEL CONVERGENCE TO PROVIDE A
SLIGHT CHANCE TO CHANCE OF SHOWERS MOSTLY ACROSS THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA. WITH THE INCREASE IN CLOUDS TONIGHT
INTO FRIDAY...HIGH TEMPERATURES FRIDAY WILL NOT BE AS HOT AS THEY
HAVE BEEN THE PAST COUPLE OF DAYS.
.LONG TERM...SUNDAY THROUGH THURSDAY/...
BY THE BEGINNING OF THE LONG TERM PERIOD...RIDGE SHIFTS EASTWARD AS
A MID LEVEL TROUGH ENTERS THE PACIFIC COAST MEANWHILE A SURFACE HIGH
WHICH IS CENTER OVER THE NORTH CENTRAL GULF STRENGTHENS AND INTERACTS
WITH LEE SIDE TROUGH PROVIDING THE LOWER VALLEY WITH A STRONG SOUTH/
SOUTHEAST FLOW ALONG THE COAST OF TEXAS. THIS S/SE WINDS WILL
INCREASE IN THE AFTERNOON HOURS SUNDAY AND CONTINUE INTO MONDAY WITH
STRONG GUSTS UP TO 35 MPH ON SUNDAY. IN ADDITION...A DECENT INCREASE
IN WAA IS NOTICEABLE ON THE GFS AND ECMWF MODELS WITH THIS SOUTHERLY
FLOW. THIS WILL KEEP THE RGV DRY WHILE RIDGE MIGRATES EAST.
TEMPERATURES WILL INCREASE INTO THE MID 90S ACROSS THE VALLEY WITH
THE HOTTEST LOCATION RIGHT ALONG THE TEXAS BORDER LINE.
BY MONDAY INTO TUESDAY MID LEVEL TROUGH MOVES ACROSS THE CENTRAL
PLAINS WITH PERSISTENT SE FLOW ACROSS THE CWA ALLOWING FOR DEEPER
GULF MOISTURE TO INFILTRATE ACROSS MUCH OF THE FORECAST AREA. A FEW
ISOLATED SHOWERS WILL BE POSSIBLE ALONG THE COAST. SE WINDS WILL
CONTINUE INTO THE REMAINDER OF THE WEEK WITH RIDGE BUILDING BACK
FROM MEXICO AND CONTINUING TO DOMINATE THE REGION THROUGH THE END OF
THE WEEK. TEMPERATURES WILL REMAIN WARM RANGING FROM THE MID TO
UPPER 90S AND LOW TEMPERATURES IN THE MID 70S.
&&
.MARINE...TONIGHT THROUGH FRIDAY NIGHT...SEAS WERE NEAR 4 FEET
WITH SOUTH WINDS NEAR 10 KNOTS AT BUOY020 EARLY THIS AFTERNOON.
LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL PREVAIL ACROSS THE
SOUTHERN COASTAL WATERS TONIGHT AS WINDS INCREASE SLIGHTLY FROM
THE EAST TO NORTHEAST ACROSS THE NORTHERN PORTIONS AS A WEAK COLD
FRONT ACROSS THE COASTAL BEND THIS AFTERNOON MOVES OFFSHORE THE
MIDDLE TEXAS COAST TONIGHT. WINDS SHOULD REMAIN LIGHT TO MODERATE
FROM THE EAST ACROSS THE WESTERN GULF OF MEXICO FRIDAY AS HIGH
PRESSURE MOVES SETTLES ACROSS CENTRAL TX FRI AFTERNOON. AS THE
SURFACE RIDGE TO THE NORTH MOVES EASTWARD FRI NIGHT...WINDS WILL
VEER TO THE SOUTHEAST.
SUNDAY THROUGH THURSDAY/...
SOUTHEAST WINDS WILL BEGIN TO INCREASE IN THE LONG TERM PERIOD FROM
SUNDAY INTO MONDAY AS AN UPPER TROUGH MOVES ACROSS THE CENTRAL
PLAINS STRENGTHENING SURFACE GRADIENT. THIS IN RETURN WILL KEEP THE
GULF WATERS UNDER SE WINDS THROUGH THE DAY WITH GUSTS UP TO 35
KNOTS POSSIBLE. EXPECT SEAS TO BUILD BETWEEN 4 TO 6 FEET INTO SUNDAY
AND SCA CRITERIA WILL BE REACH. THIS SOUTHERLY FLOW WILL CONTINUE
THROUGH THE REST OF THE WEEK GRADIENT RELAXING. RIDGE BUILDS FROM
THE WEST WITH A FEW SHOWERS POSSIBLE OVER THE OFFSHORE WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 75 87 76 89 / 20 30 10 10
BROWNSVILLE 74 88 73 92 / 20 30 10 10
HARLINGEN 73 89 72 93 / 20 30 10 10
MCALLEN 74 90 74 93 / 20 40 10 10
RIO GRANDE CITY 73 88 73 94 / 20 30 20 10
SOUTH PADRE ISLAND 77 85 78 87 / 20 30 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
61/67
Hazardous weather outlook, Oct 18, 3:23 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
423 AM CDT THU OCT 18 2012
TXZ248>250-252>255-190930-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
423 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-190930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
423 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MARINE CONDITIONS WILL WORSEN SATURDAY NIGHT THROUGH MONDAY NIGHT
DUE TO STRONGER WINDS AND ROUGHER SEAS. SMALL CRAFT ADVISORY
CONDITIONS WILL BE POSSIBLE WITH SMALL CRAFT EXERCISE CAUTION
CONDITIONS PROBABLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ251-256-257-190930-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
423 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ELEVATED RIP CURRENT RISK WILL BE POSSIBLE SATURDAY NIGHT THROUGH
MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 18, 3:21 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
421 PM CDT THU OCT 18 2012
TXZ251-182215-
KENEDY-
421 PM CDT THU OCT 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR THUNDERSTORMS IN KENEDY COUNTY...
THUNDERSTORMS...MOVING EAST AT 10 MPH...WILL AFFECT NORIAS...UNTIL
515 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR...MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!
TOMASELLI
Thunderstorm Wind, Willacy
- When
- October 18, 4:28 PM CST to 4:33 PM CST
- Where
- Willacy County, 0.19 mi ENE of San Perlita to 0.65 mi ESE of San Perlita
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 26.501, -97.647
A meteorologist from the U.S. National Weather Service in Brownsville surveyed the damage, which occurred in and around the San Perlita area. The damage was found to be the result of damaging straight line winds, with wind speeds estimated between 70 and 80 mph.
Damage appeared to initially occur to the roof of a mobile home in the northwestern part of San Perlita. At this location, roofing material was removed and blown toward the southeast. As the severe thunderstorm moved southward, additional small tree limbs and branches were blown down across the city. An additional damage area was noted near the San Perlita ISD complex, where interviews with ISD officials indicated a poorly attached door was removed to the district's bus barn. High winds also uprooted an oak tree on school property, which resulted in damage to a chain link fence. No further wind damage was noted south of this location.
Hail, Willacy
- When
- October 18, 4:50 PM CST to 4:55 PM CST
- Where
- Willacy County, 2.41 mi NW of Willamar
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.453, -97.699
Willacy County Sheriff's Department reported golf ball size hail fell on FM 490, 6 miles west of Willamar at 6 pm.
Hail, Willacy
- When
- October 18, 5:34 PM CST to 5:35 PM CST
- Where
- Willacy County, 0.19 mi ENE of San Perlita
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 26.501, -97.647
Nickel to quarter sized hail fell in San Perlita. Event time based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416331, 416334, 416333.